Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 20, NWS Des Moines, IA

July 7, 2024Franklin County, Wright County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 7, 2024, 7:53 PM CDT for Franklin County, Wright County, Iowa. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2024, 7:53 PM CDT (00:53 UTC)
Expired
Jul 8, 2024, 2:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:00 PM CDTRAIN 4.434 Ese Lake Cornelia, IAROWI4 rainfall for the last 5 hours. Still raining.
Jul 7, 8:06 PM CDTFLASH FLOOD1 Ene Clarion, IAEstimated three to four inches of water and rising over Nelson Avenue north of Highway 3 east of Clarion.
Jul 7, 8:18 PM CDTFLASH FLOOD1 S Eagle Grove, IAHighway 17 just south of Eagle Grove with an estimated 3 feet of water depth based on water up to the grill of a sheriff truck.
Jul 8, 12:00 AM CDTRAIN 5.21Eagle Grove, IAPersonal weather station. 24hr rainfall ending at midnight. Recorded 3 inches of rain in less than an hour.
Jul 8, 12:00 AM CDTRAIN 5.484 Ese Lake Cornelia, IAUSGS gauge ROWI4 4.7 N Galt.
Jul 8, 12:54 AM CDTRAIN 3.1Clarion, IAPersonal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

808 
WGUS53 KDMX 080053
FFWDMX
IAC069-197-080700-
/O.NEW.KDMX.FF.W.0020.240708T0053Z-240708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
753 PM CDT Sun Jul 7 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northwestern Franklin County in north central Iowa...
  Wright County in north central Iowa...

* Until 200 AM CDT Monday.

* At 753 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 3.5 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported water over Highway 17 near
           Eagle Grove along with poor drainage and low lying
           flooding in Clarion and in Eagle Grove.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clarion, Eagle Grove, Belmond, Elm Lake, Goldfield, Latimer, 
  Coulter, Meservey, Alexander, Rowan, Galt, Clarion Municipal 
  Airport, Belmond Municipal Airport, Eagle Grove Municipal Airport 
  and Sportsman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4291 9350 4291 9344 4291 9335 4274 9336
      4261 9374 4256 9397 4275 9397 4284 9378
      4291 9353

FLASH FLOOD...OBSERVED

$$

Ansorge
2 follow-up statements
728 
WGUS73 KDMX 080431
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1131 PM CDT Sun Jul 7 2024

IAC069-197-080700-
/O.CON.KDMX.FF.W.0020.000000T0000Z-240708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Wright IA-
1131 PM CDT Sun Jul 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM CDT MONDAY FOR 
NORTHWESTERN FRANKLIN AND WRIGHT COUNTIES...

At 1131 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 3 and 5.5 
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1 
inch are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported. While rain rates have eased,
         numerous road closures remain across Wright County,
         including part of Highway 17 in Eagle Grove, County Road
         R38 north of Clarion, and numerous gravel roads.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Clarion, Eagle Grove, Belmond, Elm Lake, Goldfield, Latimer, 
  Coulter, Meservey, Alexander, Rowan, Galt, Clarion Municipal 
  Airport, Belmond Municipal Airport, Eagle Grove Municipal Airport 
  and Sportsman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4291 9350 4291 9344 4291 9335 4274 9336
      4261 9374 4256 9397 4275 9397 4284 9378
      4291 9353

FLASH FLOOD...OBSERVED

$$

Ansorge
639 
WGUS73 KDMX 080658
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
158 AM CDT Mon Jul 8 2024

IAC069-197-080708-
/O.EXP.KDMX.FF.W.0020.000000T0000Z-240708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Wright IA-
158 AM CDT Mon Jul 8 2024

...FLASH FLOOD WARNING AT 2 AM CDT EARLY THIS MORNING FOR WRIGHT 
COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM CDT EARLY THIS MORNING 
FOR NORTHWESTERN FRANKLIN COUNTY...

Flash flooding and rapid rises in water levels are no longer 
anticipated. However water continues to affect secondary and a few 
primary roads, including Highway 17 north of Eagle Grove.

&&

LAT...LON 4275 9397 4284 9378 4291 9354 4291 9350
      4290 9350 4277 9350 4269 9350 4261 9374
      4256 9397

$$

Small

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:19 PM CDT, 1 hour 34 minutes earlier. Its key messages:

  • Scattered showers/storms Nearly Every Day this week. Some with locally heavy rainfall this evening; marginal severe this evening
  • Seasonal Temps Through Next Friday
  • Western Ridge Builds East Late in Period with temperatures heating up into the 90s by Saturday
Area forecast discussion, Jul 7, 6:19 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
619 PM CDT Sun Jul 7 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Scattered showers/storms Nearly Every Day this week. Some with
  locally heavy rainfall this evening; marginal severe this
  evening
- Seasonal Temps Through Next Friday
- Western Ridge Builds East Late in Period with temperatures heating
  up into the 90s by Saturday

&&

.DISCUSSION...
Issued at 202 PM CDT Sun Jul 7 2024

.Short Term /Tonight through Monday Night/...

Confidence Short Term:  Medium to High

Relatively weak flow continues with tropical airmass in place. We
continue to see a slowly moving large surface trough over the
Northern Plains with an upper level reflection stretching from the
Northern Plains south into the Southern Plains. A large subtropical
high situated in the Antilles and stretching northeast into the
southeast US continues to provide a constant deep moisture plume of
+15C dewpoints north into Iowa. The northern extent of the +15C is
just at the border at 12z. Within the elongated upper level trough,
several weak short waves southwest of Iowa will track into the
region within the next 24 hours. This and an approaching cool front
will be enough to create another round of showers and storms late
this afternoon through tonight. PWATs over the southeast will
continue to range from 1.5 to 1.75 in later this afternoon and
tonight. Warm cloud depths are holding around 11kft. All combined,
we have another late afternoon and evening of tropical rain and with
relatively modest steering currents of 20 to 25 kts aloft, will be
susceptible to isolated, but locally heavy rainfall amounts in
excess of 2 to 3 inches. Though BWD is relatively weak early this
evening under 20kts, later in the night along the trailing boundary,
BWD increases to 30 to 35kts. This evening we will likely see some
pulse storms with wind and some hail potential and later in the
night, some organization is possible later in the evening for a
short period of time prior to 05z. After midnight, instability will
be weakening enough to allow storms to lessen in intensity. By
tomorrow evening, the main trough will be exiting the area. We will
still have some lingering showers and possible isolated storms mainly
east of I35 on Monday prior to 00z. Tomorrow night will quiet down
with partly cloudy skies and some fog expected. Tonight and Monday
night mins will be rather mild again with overnight lows around 60
northwest to the mid 60s southeast. Monday will be similar to today
with highs in the upper 70s to lower 80s.

.Long Term /Tuesday through Sunday/...

Confidence: Medium to High

By Tuesday we will be under the influence of weak high pressure. The
remnants of Beryl will be drifting north northeast into the mid
Mississippi River Valley. At this time, there is general consensus
that the old tropical system will remain far enough southeast of
Iowa to not directly influence our weather with any precipitation.
Though the GFS/GEFs suite is indicating otherwise, the bias of the
GFS suite is likely resulting in a suspect solution. The EPS/EC
system keeps the core of the ex-tropical tracking from northeast AR
to northeast Indiana by 18z Wednesday.  A widespread 2 to 4 inches
of rain is expected along its track and thankfully will not impact
our area with any more rainfall.  Despite this, the one thing that
will happen is a weak phasing of the old tropical system with a
lingering weak trough in the current northwest flow. As indicated by
some of the models, a subtle amount of falling heights Tuesday
afternoon, along with daytime heating and expected instability, may
be enough to produce a few showers/iso storms over northern Iowa.
Wednesday into Thursday a similar weak trough tracks along the
western fringes of old Beryl and across Iowa, bringing some airmass
showers and thunderstorms to the region during the afternoon and
early evening. At this time, it appears that the better chances will
be Wednesday with the stronger H500 trough. Thursday will be warm
and continued humid, but with lesser afternoon chances for any rain.
By Friday, the weak high we had hoped would keep us rain free the
previous few days will be moving east. Subtle warm air advection
will arrive later Friday afternoon. This will be enough to bring
some small thunder chances into the region once again. Highs during
the period Tuesday through Thursday will remain in the lower to mid
80s with lows in the lower to mid 60s.

Looking ahead to the weekend, the one consistent signal for Iowa
will be rapidly warming temperatures back to the 90s. There remains
a consistent signal for the western ridge to build east during the
period. h850 temperatures are forecast to rise into the lower to mid
20s. This will likely propel highs into the lower to mid 90s. Late
in the period a lazy east to west boundary will set up over northern
Iowa or southern Minnesota. South of the boundary will be capped
with H700 temperatures from 12 to 14C. At this time, the
GFS/GEFS/EPS solutions support the front remaining farther north
into southern to central Minnesota. This should keep the region dry
over the weekend with heat now becoming the main concern. Heat
indices should rise to the lower 90s east Saturday to mid to upper
90s central to west Saturday and to the mid 90s to around 100 on
Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 619 PM CDT Sun Jul 7 2024

Challenging period to nail down timing and any impacts to
terminals from first storms this evening that will exit
overnight and then second patchy fog that may develop toward
daybreak Monday. Storms are slowly becoming more numerous from
northern Iowa from DEH to MCW to SUX, around CBF/OMA, and now
CNC. Expect the showers and storms over western Iowa to be the
more widespread to our terminals as they move in this evening
and this is where the forecast groups have been focused. As the
storms move out, there will be a period where low level moisture
will remain high with light winds. This may allow fog to develop
and have highest confidence at MCW and ALO with lower
confidence/6SM BR at DSM and OTM. After any fog dissipates, VFR
conditions are shown to prevail, though there may be a few
showers or storms over northeastern Iowa Monday afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...REV
AVIATION...Ansorge
Hazardous weather outlook, Jul 7, 2:20 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
220 PM CDT Sun Jul 7 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
220 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected across much of the area late
this afternoon into evening. A few strong to severe storms with
wind and/or hail are possible, especially in portions of central
to southeast Iowa. Locally heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers or thunderstorms remain in the
forecast through the next several days, primarily during the
afternoon into early evening hours. The severe weather potential
remains low through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly tonight.

In the hours before

Special weather statement, Jul 7, 4:26 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
426 PM CDT Sun Jul 7 2024

IAZ016-017-023>028-034>039-080000-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler-
Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Garner, Britt, Kanawha, Mason City,
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg,
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont,
Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center,
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls
426 PM CDT Sun Jul 7 2024

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON...

Scattered thunderstorms are expected to continue in the area this
afternoon. Some stronger storms could have some gusty winds up to
50 mph along with small hail generally under 1 inch. Heavy
downpours will also be possible.

Jimenez
Special weather statement, Jul 7, 7:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
708 PM CDT Sun Jul 7 2024

IAZ025-026-080200-
Wright-Franklin-
708 PM CDT Sun Jul 7 2024

... REPEAT ROUNDS OF THUNDERSTORMS BRINGING HEAVY RAINFALL THAT MAY
LEAD TO POOR DRAINAGE AND LOW LYING PONDING OVER WRIGHT COUNTY
THROUGH 9 PM CDT ...

Poor drainage and low lying areas of Wright County may experience
ponding this evening. This is especially true in more urban areas,
including Eagle Grove and Clarion.

Repeated rounds of thunderstorms have moved through the county,
producing between 1 and 2 inches of rain. An additional 1 to 2
inches will be possible over the next 2 hours.

Locations impacted include...
Clarion, Eagle Grove, Belmond, Elm Lake, Goldfield, Meservey,
Alexander, Rowan, Galt, Clarion Municipal Airport, Eagle Grove
Municipal Airport, Sportsman Park, and Belmond Municipal Airport.

This includes Interstate 35 between mile markers 169 and 173.

LAT...LON 4280 9331 4256 9397 4273 9397 4291 9355
      4291 9339

Jimenez

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:08 PM CDTSpecial Weather StatementDMXWright112 min
Jul 7, 7:56 PM CDTSpecial Weather StatementDMXDecatur34 min
Jul 7, 8:20 PM CDTSpecial Weather StatementDMXAudubon25 min
Jul 7, 8:35 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Greene, Guthrie40 min
Jul 7, 8:42 PM CDTSpecial Weather StatementDMXCarroll33 min
Jul 7, 9:06 PM CDTSevere Thunderstorm WarningDMXAdair39 min
Jul 7, 9:15 PM CDTSpecial Weather StatementDMXDallas, Guthrie30 min
Jul 7, 9:43 PM CDTSevere Thunderstorm WarningDMXAdair, Madison47 min
Jul 7, 10:01 PM CDTSpecial Weather StatementDMXBoone29 min
Jul 7, 10:13 PM CDTSpecial Weather StatementDMXJasper32 min
Jul 7, 11:05 PM CDTSpecial Weather StatementDMXJasper, Marion25 min
Jul 7, 11:14 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall31 min
Jul 7, 11:40 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama50 min
Jul 8, 12:14 AM CDTSpecial Weather StatementDMXMahaska46 min
Jul 8, 1:58 AM CDTAreal Flood WarningDMXWright12 hr
Jul 8, 3:26 PM CDTSpecial Weather StatementDMXCerro Gordo49 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.